Nebraska, 2015

Hail and Damaging Winds in Nebraska, June 10, 2015

June 10, 2015 · NWS OAX · 5 events in 5 counties and zones

Ample June moisture and a weak front in the area allowed for scattered thunderstorms to develop over parts of central and eastern Nebraska. The majority of these storms were non severe in nature due to limited vertical wind shear, but sufficient instability allowed for an isolated large hail report, and later as storms developed more into an eastward moving complex, a couple of reports of strong…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Ample June moisture and a weak front in the area allowed for scattered thunderstorms to develop over parts of central and eastern Nebraska. The majority of these storms were non severe in nature due to limited vertical wind shear, but sufficient instability allowed for an isolated large hail report, and later as storms developed more into an eastward moving complex, a couple of reports of strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 2:29 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 10, 2:29 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 PM CDT WED JUN 10 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 303 PM CDT WED JUN 10 2015

TONIGHT

A WEAK BOUNDARY REMAINS DRAPED ACROSS THE CENTRAL PART OF EASTERN
NEBRASKA THIS AFTERNOON...PROVIDING A POINT OF INITIATION FOR FOR A
FEW STORMS. LOW LEVEL LAPSE RATES ARE FAIRLY STEEP AT 8-9 C/KM IN SE
NEBRASKA. DEWPOINTS HAVE ALSO SURGED INTO THE MID 60S IN AN AREA
WITH 2000 TO 3500 J/KG OF POTENTIAL ENERGY...HOWEVER SHEAR IS
STILL VERY WEAK AT 20 TO 30 KNOTS. WILL CONTINUE TO MONITOR THE
SITUATION FOR ANY SEVERE DEVELOPMENT IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA NEAR THAT BOUNDARY.

TONIGHT A SURFACE LOW WILL LIFT INTO THE REGION BRINGING NUMEROUS
SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA INTO OUR CWA. HEAVY
RAIN WILL BE VERY POSSIBLE WITH THESE STORMS.  PWAT VALUES OF 1.5 TO
2 INCHES ARE STILL ANTICIPATED LATE TONIGHT INTO THE EARLY HOURS OF
THURSDAY MORNING...WHICH IS NEAR THE NAEFS 99.5 CLIMATOLOGICAL PERCENTILE
FOR THIS TIME OF YEAR. THIS COULD LEAD TO RAINFALL AMOUNTS IN
EXCESS OF 2 INCHES PRIMARILY ACROSS NORTHEAST NEBRASKA TONIGHT. A
FEW SEVERE STORMS CANNOT BE RULED OUT OVERNIGHT AS WELL WITH
PLENTY OF INSTABILITY AND AMPLE MOISTURE IN REGION. 850 WINDS WILL
ALSO INTENSIFY TO AROUND 50KTS IN OUR SOUTH. THE MAIN THREATS WITH
ANY STORMS LATE THIS EVENING AND TONIGHT WOULD BE LARGE HAIL AND
STRONG WINDS.

THURSDAY THROUGH SATURDAY

SURFACE LOW/UPPER TROUGH THAT IS ACROSS CENTRAL NEBRASKA AT 12Z
THURSDAY WILL MOVE EAST THROUGH THE DAY. WIDESPREAD AREA OF PRECIP
MOVING THROUGH THE MID MISSOURI RIVER AREA IN THE MORNING. THERE
MAY BE A BREAK IN THE PRECIP CHANCES IN EAST CENTRAL/SOUTHEAST
NEBRASKA BY LATE MORNING EARLY AFTERNOON...ALTHOUGH DEFORMATION
BAND SHOWERS ON THE NORTHWEST SIDE OF THE SURFACE LOW MAY CONTINUE
THROUGH THE MORNING AND AFTERNOON. MEANWHILE...THE ATTENDANT COLD
FRONT TRAILING ON THE SOUTH SIDE OF THE LOW WILL STILL BE IN THE
SOUTHEASTERN FORECAST AREA THROUGH PEAK HEATING IN THE AFTERNOON...
WITH VERY UNSTABLE CONDITIONS NOTED. THE FRONT WILL PROBABLY
LIGHT UP BY LATE AFTERNOON ACROSS WESTERN IOWA THROUGH SOUTHEAST
NEBRASKA WITH AN ADDITIONAL SEVERE WEATHER THREAT THAT WILL LINGER
THROUGH EARLY EVENING. MEANWHILE...SCATTERED SHOWERS ON THE BACK
SIDE OF THE LOW WILL LIKELY FILL IN ACROSS THE REMAINDER OF THE
AREA THROUGH EVENING...THEN ENDING ALTOGETHER BY DAYBREAK FRIDAY.

WITH NORTHERLY FLOW ON FRIDAY COMBINED WITH SUBSIDENCE FROM THE
DEPARTING SYSTEM...CONDITIONS SHOULD BE DRY AND COOL WITH HIGHS IN
THE LOWER TO MID 70S.

THE NEXT TROUGH MOVING OUT OF THE SOUTHERN PLAINS BEGINS TO AFFECT
THE REGION FRIDAY NIGHT...BUT ESPECIALLY DURING THE DAY SATURDAY
INTO SATURDAY NIGHT AS ENVIRONMENTAL MOISTURE SUBSTANTIALLY INCREASES
ONCE AGAIN. WITH MOSTLY CLOUDY OR CLOUDY SKIES ON SATURDAY...TEMPS
SHOULD AGAIN BE COOLER IN THE LOWER TO MID 70S...WITH RAIN CHANCES
INCREASING INTO THE 40 TO 60 PERCENT RANGE.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED JUN 10 2015

THERE WILL JUST ABOUT A DAILY CHANCE OF THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. SOUTHWEST FLOW ALOFT INITIALLY BECOMES MORE
ZONAL THROUGH TIME. A WEAK FRONT MOVING THROUGH THE REGION APPEARS
TO STALL AT LEAST EARLY IN THE EXTENDED PERIOD...BUT MAY GRADUALLY LIFT
NORTH OR DISSIPATE THROUGH WEDNESDAY. THIS SHOULD ALLOW TEMPS TO
GRADUALLY WARM BACK TO NEAR NORMAL REACHING THE MID 80S BY WEDNESDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1241 PM CDT WED JUN 10 2015

VFR CONDITIONS AND EAST TO NORTHEAST WINDS ARE EXPECTED TODAY.
THIS EVENING AND TONIGHT...CEILINGS WILL LOWER AS SHOWERS AND
THUNDERSTORMS MOVE INTO THE AREA...THOUGH HAVE ONLY GONE TO MVFR
CEILING/VISIBILITY AT KOFK. ALSO LIMITED THUNDER MENTION TO KOFK
FOR NOW...AS CONFIDENCE IS HIGHER THERE THAN KOMA/KLNK. WINDS WILL
INCREASE AND VEER TO SOUTHEASTERLY TONIGHT...THEN SOUTHERLY TO
SOUTHWESTERLY INTO TOMORROW MORNING.

&&

.HYDROLOGY...
ISSUED AT 320 PM CDT WED JUN 10 2015

HAVE COORDINATED WITH WPC...NESDIS...AND NEIGHBORING WFOS REGARDING
RAIN POTENTIAL...AND BELIEVE HIGHEST RAINFALL TOTALS WILL FALL NORTH
OF CURRENT WPC FORECAST AXIS...CLOSER TO THE 850MB FRONT.  THIS
WOULD PLACE THE HIGHER /2+ INCH/ TOTALS ROUGHLY ALONG AND NORTH OF
OLU-DNS...WITH 0.5-1 INCH ELSEWHERE IN EASTERN NEB...AND LESS THAN 1
INCH ELSEWHERE IN WESTERN IOWA. NORTHEAST NEBRASKA AND NORTHWEST
IOWA FLASH FLOOD GUIDANCE IS AROUND 2.0-2.5 IN/3 HOURS...AND
THINK THESE AMOUNTS ARE CLOSER TO EVENT TOTALS THAN TO 3-HOUR
TOTALS. MUCH OF THAT AREA STILL HAS LONGER-TERM RAIN DEFICITS AND
CAN ABSORB SOME MOISTURE...HAVING BEEN MISSED BY MANY OF THE
HEAVIEST RECENT RAINS. THINK OVERALL FLASH FLOOD THREAT IS
LIMITED...AND WILL HOLD OFF ON A FLASH FLOOD WATCH FOR
NOW...THOUGH WILL CONTINUE TO MONITOR EVOLUTION OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND TONIGHT. WILL CONTINUE TO MENTION
POTENTIAL IN HWO FOR ISOLATED FLOODING OR FLASH FLOODING IN PRONE
AREAS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...GROSS/DEWALD
LONG TERM...DEWALD
AVIATION...MAYES
HYDROLOGY...MAYES
Hazardous weather outlook, Jun 10, 10:27 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 AM CDT WED JUN 10 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1127 AM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS TO DEVELOP THIS
EVENING IN SOUTHEAST NEBRASKA TO SOUTHWEST IOWA...BUT THE CHANCES
FOR THUNDERSTORMS BECOME HIGHER AND MORE WIDESPREAD FROM THIS
EVENING THROUGH TONIGHT. STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...WHICH MAY LEAD TO FLASH FLOODING IN PRONE AREAS...AS
WELL AS FLOODING ALONG RIVERS AND STREAMS. ADDITIONALLY...A FEW
STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY...WITH THE POTENTIAL FOR
STORMS TO REDEVELOP IN THE AREA ON THURSDAY AFTERNOON AND EVENING.
HEAVY RAIN IS POSSIBLE THROUGH THURSDAY...WHICH MAY CONTINUE TO
CAUSE FLASH FLOODING IN PRONE AREAS...AS WELL AS FLOODING ALONG
RIVERS AND STREAMS. PARTICULARLY IN THE AFTERNOON AND
EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN HAZARDS.

THUNDERSTORM CHANCES CONTINUE ON AND OFF INTO THE WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jun 10, 2:35 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
335 PM CDT WED JUN 10 2015

IAZ079-090-NEZ067-068-102100-
FREMONT IA-MILLS IA-CASS NE-OTOE NE-
335 PM CDT WED JUN 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MILLS...
NORTHWESTERN FREMONT...SOUTHEASTERN CASS AND NORTHEASTERN OTOE
COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNION...OR 32 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TABOR...THURMAN AND RANDOLPH.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 12 AND 24.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 9576 4077 9586 4099 9575 4089 9549
TIME...MOT...LOC 2034Z 211DEG 16KT 4078 9580

MILLER

The radar

The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
June 10, 2:43 PM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -95.920

Hail, Antelope

When
June 10, 3:33 PM CST
Where
Antelope County, 132.05 mi SE of Tilden
Measured
1 in hail
Reported by
Social Media
Coordinates
40.843, -95.853

Hail, Saunders

When
June 10, 4:28 PM CST
Where
Saunders County, 1.04 mi E of Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.050, -96.360

Thunderstorm Wind, Madison

When
June 10, 7:15 PM CST
Where
Madison County, 0.51 mi E of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.830, -97.460

Local law enforcement reported that some trees were downed in town and the power is also out.

Thunderstorm Wind, Platte

When
June 10, 7:36 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.690, -97.490

The local COOP observer estimated wind gusts to 60 mph at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571155, 571159, 571156, 571157, 571158.